Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 65, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 14, 2020, 7:58 AM EDT for Bullitt County, Hardin County, Meade County, Kentucky. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2020, 7:58 AM EDT (11:58 UTC)
- Expired
- Aug 14, 2020, 12:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bullitt County, KY, Hardin County, KY, Meade County, KY
The radar
The Louisville radar (KLVX), 16 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 8:36 AM EDT | FLASH FLOOD | 3 E Rineyville, KY | WATER RUNNING OVER ROADWAYS REPORTED ALONG PORTIONS OF BOONE ROAD AND SOUTH WILSON ROAD. PARTS OF BOONE ROAD ARE CLOSED AT THE TIME OF THIS REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 12.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
605
WGUS53 KLMK 141158
FFWLMK
KYC029-093-163-141600-
/O.NEW.KLMK.FF.W.0065.200814T1158Z-200814T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
758 AM EDT Fri Aug 14 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Southeastern Meade County in central Kentucky...
Central Hardin County in central Kentucky...
Southwestern Bullitt County in central Kentucky...
* Until noon EDT.
* At 757 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. An additional one to three inches of rain will be
possible over the next two hours. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Elizabethtown, Shepherdsville, Radcliff, Vine Grove, Lebanon
Junction, Muldraugh, West Point, Bardstown Junction, Long View and
New Boston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3779 8616 3781 8616 3796 8603 3800 8602
3801 8595 3800 8593 3801 8592 3802 8581
3805 8570 3782 8569 3781 8574 3778 8574
3775 8568 3773 8568 3770 8571 3773 8579
3766 8594 3774 8598 3767 8613 3769 8622
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 2 HOURS
$$
DM3 follow-up statements
536
WGUS73 KLMK 141252
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
852 AM EDT Fri Aug 14 2020
KYC029-093-163-141600-
/O.CON.KLMK.FF.W.0065.000000T0000Z-200814T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meade KY-Hardin KY-Bullitt KY-
852 AM EDT Fri Aug 14 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
SOUTHEASTERN MEADE...CENTRAL HARDIN AND SOUTHWESTERN BULLITT
COUNTIES...
At 850 AM EDT, law enforcement reported flash flooding across
portions of Hardin County. Up to three inches of rain have already
fallen. An additional inch of rain will be possible over the next
couple of hours.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Elizabethtown, Shepherdsville, Radcliff, Vine Grove, Lebanon
Junction, Muldraugh, West Point, Bardstown Junction, Long View and
New Boston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3779 8616 3781 8616 3796 8603 3800 8602
3801 8595 3800 8593 3801 8592 3802 8581
3805 8570 3782 8569 3781 8574 3778 8574
3775 8568 3773 8568 3770 8571 3773 8579
3766 8594 3774 8598 3767 8613 3769 8622
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1 INCH IN 2 HOURS
$$
DM087
WGUS73 KLMK 141416
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1016 AM EDT Fri Aug 14 2020
KYC029-093-163-141600-
/O.CON.KLMK.FF.W.0065.000000T0000Z-200814T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meade KY-Hardin KY-Bullitt KY-
1016 AM EDT Fri Aug 14 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
SOUTHEASTERN MEADE...CENTRAL HARDIN AND SOUTHWESTERN BULLITT
COUNTIES...
At 1014 AM EDT, the heavy rain has ended across the flash flood
warned area. However, runoff from heavy rainfall has resulted in
isolated flooded roadways and creeks that are out of their banks. Up
to three inches of rain have already fallen.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Elizabethtown, Shepherdsville, Radcliff, Vine Grove, Lebanon
Junction, Muldraugh, West Point, Bardstown Junction, Long View and
New Boston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3779 8616 3781 8616 3796 8603 3800 8602
3801 8595 3800 8593 3801 8592 3802 8581
3805 8570 3782 8569 3781 8574 3778 8574
3775 8568 3773 8568 3770 8571 3773 8579
3766 8594 3774 8598 3767 8613 3769 8622
FLASH FLOOD...OBSERVED
$$
DM829
WGUS73 KLMK 141551
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1151 AM EDT Fri Aug 14 2020
KYC029-093-163-141600-
/O.EXP.KLMK.FF.W.0065.000000T0000Z-200814T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meade KY-Hardin KY-Bullitt KY-
1151 AM EDT Fri Aug 14 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MEADE...CENTRAL HARDIN
AND SOUTHWESTERN BULLITT COUNTIES WILL EXPIRE AT NOON EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat at this time, but a flash flood watch remains in effect
through the day as additional thunderstorms will be possible this
afternoon. Please continue to heed any remaining road closures.
LAT...LON 3779 8616 3781 8616 3796 8603 3800 8602
3801 8595 3800 8593 3801 8592 3802 8581
3805 8570 3782 8569 3781 8574 3778 8574
3775 8568 3773 8568 3770 8571 3773 8579
3766 8594 3774 8598 3767 8613 3769 8622
$$
DMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:34 AM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 14, 6:34 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Louisville KY 634 AM EDT Fri Aug 14 2020 ...Updated Aviation Discussion... .Mesoscale Update... Issued at 548 AM EDT Fri Aug 14 2020 Widespread heavy rainfall with embedded thunderstorms continues across southwest Indiana and across portions of north-central Kentucky this morning. Radar mosaics show a well defined MCV out near Santa Claus, IN this morning. Moderate to heavy rainfall continues just east of the MCV across portions of Meade and Hardin Counties in Kentucky. This activity should rotate north and northwest and gradually move into Perry, Crawford, and portions of Harrison counties in Indiana over the next hour. Dual pol estimates of 3-4 inches of rain were noted across portions of Hancock, Breckinridge and southern Perry county (IN). In addition, areas of convection were moving through the Louisville Metro area, mainly in the I-65 corridor and points west. This activity should slowly rotate northwestward into Floyd and southern Clark counties over the next hour. In general, the moisture flux convergence has decreased a bit, but the high resolution models will likely continue to struggle with this over the next few hours. In the meantime, heavy rainfall looks to be concentrated along the I-64 corridor from Louisville westward through Evansville. Issued at 436 AM EDT Fri Aug 14 2020 Strong moisture flux convergence continues over portions of NW Kentucky and SW Indiana this morning. Cluster of showers and thunderstorms with heavy rainfall has been ongoing for the last few hours primarily affecting Hancock and Breckinridge counties. Dual pol radar estimates instantaneous rainfall rates of 2-3 inches per hour with a few scans showing up to 4 inches/hr. Dual pol rainfall estimates that 2-3 inches of rainfall has fallen across much of Hancock and western Breckinridge counties in the last few hours. This matches up pretty good with some private weather station precip measurements. Decent southerly inflow on the southern flank of convection should maintain convection for the next several hours, even though most of the high resolution guidance suggests that the moisture flux convergence should weaken in the 5-6 AM time frame. Training of heavy rainfall over Hancock, western Breckinridge, and southern Perry County (IN) has necessitated the issuance of Flash Flood Warnings for those areas. Convection may develop a little more eastward with time, but should mostly remain generally west of the I-65 corridor through sunrise. Heaviest rainfall concentration looks to remain over Perry/Crawford/Dubois counties in IN and in western portions of Meade and much of Breckinridge in KY. && .Short Term...(Today and tonight) Issued at 306 AM EDT Fri Aug 14 2020 Early morning satellite and obs reveal partly to mostly cloudy skies across the region. Temperatures were generally in the lower 70s. Showers and thunderstorms have been developing out across western KY this morning. SPC mesoanalysis shows an area of deep surface moisture flux convergence from roughly Bowling Green northwestward into the Owensboro area. This area is also on the upshear side of a general broad low level circulation over SE MO. Rainfall has been heaviest over Hancock county where dual pol precipitation estimates that 1-1.5 inches has fallen in the last hour. Latest high res guidance suggests that this moisture flux convergence should weaken over the next few hours and shift slightly westward. For now, have increased PoPs substantially out across our western sections. Will continue to monitor this area for flash flood concerns over the next few hours. Moving into the daylight hours, upper level wave out to the west of the region is forecast to move eastward and into the region. With daytime heating, expect convective coverage to increase through the mid-late morning hours. Overall coverage will vary across the region, but at least 60-70% coverage looks likely. Coverage looks to be more centered on KY than IN at this time. Overall environmental shear parameters remain rather weak and steering flow will be generally light. With PWAT values remaining in the 1.75-2.0 inch range, these storms will be capable of producing torrential/tropical rainfall. Similar to yesterday, these storms should develop rather quickly but are likely to be short lived due to the precipitation loading and resultant precipitation cutting off the updrafts. Isolated gusty winds look likely in the scenario, in addition to the torrential rainfall threat. Some localized flooding will also be possible where these heavy cores dump their precipitation. In cases like this, very localized rainfall amounts of 2-3+ inches can't be ruled out. Highs on the day look to top out in the mid 80s. For tonight, upper wave looks to shift eastward and convection should take a noticeable downturn by early-mid evening. Some lingering convection may be seen over our eastern areas in the late night hours. Overnight lows are forecast to drop into the upper 60s and low 70s. .Long Term...(Saturday through Thursday) Issued at 245 AM EDT Fri Aug 14 2020 A few waves of upper level troughs are expected to pass over the region which will continue to bring unsettled weather to the Ohio Valley for the weekend. For Saturday, the slow moving trough axis that has been a topic of discussion for the past week will be moving eastward over the region. By Saturday afternoon, the accompanied 850mb low and 500mb trough axis should be east of our CWA, and current guidance is suggesting the best precip chances could be east of the I-65 corridor. While sufficient SBCAPE will be present during the afternoon hours, PW values look to remain under 1.2" for areas west of I-65. Looking at the I-75 corridor and further east, there is greater moisture content with PW values generally above 1.6" and K-Index values in the mid 30s, which would suggest some potential for heavy rain producing thunderstorms. There will be another chance for showers and storms on Sunday as the secondary upper level tough and associated sfc cold front pass through the Ohio Valley. Model soundings reveal that tall, skinny CAPE will be present, but with virtually no wind shear and a lack of deep moisture, organized severe weather is not expected. Can't completely rule out a few storms to produce heavy rain and gusty winds, but this frontal passage should move out of our region rather quickly. Following behind the front will be cooler and drier air. Forecast lows for Monday AM are in the upper 50s to low 60s. For late Monday/early Tuesday, another upper trough and weak sfc front looks to swing through the region. This should limit temperatures to the upper 70s and possibly low 80s for urban areas. While guidance suggests this weak front will be limited on the amount of available moisture, can't rule out a few stray showers. The upper trough could deepen during the Wed/Thu time frame, which would keep precip chances around for the later half of the work week. Otherwise, temperatures look to remain cooler than normal through next week with low to mid 80s. && .Aviation...(12Z TAF Issuance) Issued at 633 AM EDT Fri Aug 14 2020 Remnant MCV over southern IN is forecast to drift northward this morning. Widespread convection is expected on the eastern side of this feature which will affect mainly KHNB/KSDF this morning. Thunderstorms will be likely at the beginning of the period for KSDF but this activity should diminish by mid-morning. Elsewhere, still expect scattered showers and storms to redevelop by mid-late morning and continue into the afternoon hours. Convection is expected to diminish by evening. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...MJ Short Term...MJ Long Term....CJP Aviation...MJ
Hazardous weather outlook, Aug 14, 3:44 AM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 344 AM EDT Fri Aug 14 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-150745- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 344 AM EDT Fri Aug 14 2020 /244 AM CDT Fri Aug 14 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms are expected across the outlook area today. The main threats from the storms will be torrential rainfall, gusty winds, and lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered to numerous afternoon and evening thunderstorms can be expected from Friday through Sunday as heat and humidity continue. The main threats from these storms will be locally gusty winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters should report any stronger wind gusts as well as heavier rainfall totals or flooding. MJ/CJP
In the hours before
Local storm report, Aug 14, 6:51 AM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
651 AM EDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM FLASH FLOOD 1 SSE LEWISPORT 37.92N 86.89W
08/14/2020 HANCOCK KY LAW ENFORCEMENT
COUNTY ROUTE 257 WAS CLOSED DUE TO FLOODING.
&&Local storm report, Aug 14, 7:48 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
748 AM EDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLASH FLOOD 1 E VALLEY STATION 38.10N 85.85W
08/14/2020 JEFFERSON KY BROADCAST MEDIA
LOCAL MEDIA VIDEO OF A CAR SUBMERGED ON
GRAFTON HALL ROAD.
&&
BJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:43 AM EDT | Areal Flood Advisory | LMK | Hancock | 2 hr |
| Aug 14, 3:46 AM EDT | Areal Flood Advisory | LMK | Breckinridge | 119 min |
| Aug 14, 4:08 AM EDT | Flash Flood Warning | LMK | Hancock | 2 hr |
| Aug 14, 4:25 AM EDT | Flash Flood Warning | LMK | Breckinridge, Hancock | 3 hr |
| Aug 14, 5:09 AM EDT | Flash Flood Warning | LMK | Hancock | 2 hr |
| Aug 14, 5:21 AM EDT | Areal Flood Advisory | LMK | Meade | 114 min |
| Aug 14, 6:01 AM EDT | Areal Flood Advisory | LMK | Jefferson | 119 min |
| Aug 14, 6:18 AM EDT | Flash Flood Warning | LMK | Hancock | 3 hr |
| Aug 14, 6:39 AM EDT | Areal Flood Advisory | LMK | Hardin | 3 hr |
| Aug 14, 7:14 AM EDT | Flash Flood Warning | LMK | Bullitt, Jefferson | 4 hr |
| Aug 14, 9:06 AM EDT | Areal Flood Advisory | LMK | Green, Larue, Marion, Nelson, Taylor | 3 hr |
| Aug 14, 9:20 AM EDT | Flash Flood Watch | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 18 hr |
| Aug 14, 10:49 AM EDT | Areal Flood Advisory | LMK | Casey | 3 hr |
| Aug 14, 3:26 PM EDT | Areal Flood Advisory | LMK | Ohio | 43 min |
| Aug 14, 5:44 PM EDT | Areal Flood Advisory | LMK | Butler, Logan, Warren | 2 hr |
| Aug 14, 6:00 PM EDT | Flash Flood Warning | LMK | Warren | 102 min |
| Aug 14, 6:31 PM EDT | Special Weather Statement | LMK | Simpson | 29 min |
| Aug 14, 6:56 PM EDT | Special Weather Statement | LMK | Allen | 34 min |
| Aug 14, 7:26 PM EDT | Severe Thunderstorm Warning | LMK | Allen | 34 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.